Chapter 1 - Cardiac Complications of Cancer and Anti-Cancer Treatment
QT interval prolongation is an abnormality of the electrical activity of the heart, which places individuals at risk for life-threatening ventricular arrhythmias, including torsade de pointes (TdP) and sudden cardiac death.
Cancer patients are particularly prone to QT prolongation (16%–36% incidence at baseline), probably due to the high prevalence of concomitant diseases, as well as concomitant medications that are known to prolong the QT interval (e.g. antiemetics, antifungals, quinolone antibiotics). Furthermore, electrolyte disturbances caused by nausea, vomiting and diarrhoea increase the risk for QT prolongation.
Several novel anti-cancer therapies including histone deacetylase inhibitors, multitargeted TKIs, and Src/Abl kinase inhibitors are associated with QT prolongation. Arsenic trioxide, a uniquely effective drug in relapsed acute promyelocytic leukaemia, is also known to provoke QT prolongation (incidence ranging from 26%–93%) and TdP.
Evaluation and Treatment
Drugs known to provoke QT prolongation should be used cautiously in patients with risk factors. ECGs should be performed at baseline, and regularly while on therapy, using Bazett or Fridericia formulae to correct QT for heart rate (QTc). A baseline QTc >450 ms in men and >470 ms in women should be considered abnormal, and conditions associated with QT prolongation, such as hypomagnesaemia and hypokalaemia, should be investigated and treated before starting therapy.
Non-cancer medications that may prolong the QTc interval should be administered cautiously and, due to drug interactions, treatment with CYP3A4 inhibitors should also be carefully evaluated. Patients should be informed to report any cardiac symptoms such as palpitations.
Manufacturers’ recommendations on QTc-prolonging agents usually include details on baseline and periodic ECG monitoring requirements, as well as dosage adjustments necessary in case of QT prolongation. Increases of >60 ms from baseline or QTc >500 ms usually raise concern about the potential risk of arrhythmia, and treatment withdrawal should be evaluated.
In case of TdP, the involved drug should be stopped and patients should be monitored closely in an intensive care unit. Magnesium infusion and shortening of the QT interval by increasing heart rate should be undertaken. Non-synchronised defibrillation may be indicated if sustained, haemodynamically unstable polymorphic ventricular tachycardia or fibrillation develop.